Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 44, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at May 6, 2024, 8:51 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2024, 8:51 PM CDT (01:51 UTC)
- Expired
- May 6, 2024, 9:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:55 PM CDT | TORNADO | 7 W Elgin, KS | Possible tornado crossed the state line near Hewins. Report passed on from media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 2:05 PM CDT | Tornado Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2025 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 4.0
- Supercell composite
- 18.7
The text
As transmitted.
630
WFUS53 KICT 070151
TORICT
KSC019-049-070230-
/O.NEW.KICT.TO.W.0044.240507T0151Z-240507T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
851 PM CDT Mon May 6 2024
The National Weather Service in Wichita has issued a
* Tornado Warning for...
Southeastern Elk County in southeastern Kansas...
Chautauqua County in southeastern Kansas...
* Until 930 PM CDT.
* At 851 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Elgin, or 10 miles south of Cedar Vale,
moving northeast at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Sedan, Moline, Longton, Chautauqua, Elk Falls, Elgin, and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9652 3730 9639 3744 9630 3742 9596
3738 9597 3721 9597 3700 9619
TIME...MOT...LOC 0151Z 207DEG 40KT 3697 9644
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BUTLER2 follow-up statements
806
WWUS53 KICT 070211
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
911 PM CDT Mon May 6 2024
KSC019-049-070230-
/O.CON.KICT.TO.W.0044.000000T0000Z-240507T0230Z/
Elk KS-Chautauqua KS-
911 PM CDT Mon May 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES...
At 908 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Sedan, moving northeast at 45 mph. A
second area of rotation capable of producing a tornado was located 2
miles south of Moline, moving northeast at 45 mph. Public reported
possible tornado crossing the stateline at 855PM.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sedan, Moline, Longton, Chautauqua, Elk Falls, Elgin, and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3700 9652 3730 9639 3744 9630 3742 9596
3738 9597 3721 9597 3700 9619
TIME...MOT...LOC 0208Z 209DEG 39KT 3713 9632
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BUTLER764
WWUS53 KICT 070230
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
930 PM CDT Mon May 6 2024
KSC019-049-070239-
/O.EXP.KICT.TO.W.0044.000000T0000Z-240507T0230Z/
Elk KS-Chautauqua KS-
930 PM CDT Mon May 6 2024
...THE TORNADO WARNING FOR SOUTHEASTERN ELK AND CHAUTAUQUA COUNTIES
WILL EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened and no longer
appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Chautauqua and Elk Counties.
&&
LAT...LON 3700 9652 3730 9639 3744 9630 3742 9596
3738 9597 3721 9597 3700 9619
TIME...MOT...LOC 0229Z 207DEG 40KT 3733 9619
$$
BUTLERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 6, 6:48 PM CDT, 2 hours 3 minutes earlier. Its key messages:
- Severe weather this afternoon through the evening.
- A long stretch of fairly quiet weather expected later tonight through at least early weekend.
Area forecast discussion, May 6, 6:48 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 648 PM CDT Mon May 6 2024 .KEY MESSAGES... - Severe weather this afternoon through the evening. - A long stretch of fairly quiet weather expected later tonight through at least early weekend. && .DISCUSSION... Issued at 233 PM CDT Mon May 6 2024 Widespread clouds has so far hampered destabilization across the eastern half of KS. However, the airmass should quickly destabilize by mid to late afternoon from the west, as rich boundary layer moisture advects northward, with some breaks in low overcast likely generally west of the Flint Hills. Given steep mid-level lapse rates and mid-level cooling spreading eastward, this will all yield strong buoyancy moving in by mid-late afternoon (likely upwards of 2500- 3000 J/kg). The rich low-level moisture will also yield high amounts of buoyancy in the lower levels, an essential ingredient for tornadoes. Deep layer effective shear will also continue to increase, as a strong mid-upper level speed max approaches from the southwest. Low-level shear is also impressive, with 0-1km SRH increasing to 300-400 m2/s2 by late afternoon-early evening as the low-level jet increases. This thermodynamic and kinematic environment will favor supercells and embedded supercell structures capable of large hail, damaging winds, and tornadoes. Current expectations are for scattered to numerous thunderstorms to develop/continue moving east-northeast up and down the dryline from western KS, south through western OK, as large-scale ascent continues to overspread the dryline. Given the stronger forcing and deep layer shear orientation more parallel to the dryline, activity should tend to form more of a line/broken line of storms with northward extent, likely limiting higher-end severe threat from roughly central KS on north. However, given the above mentioned environment, embedded supercell structures are likely within the line/broken line, capable of all severe hazards, including a few tornadoes. Further south across mainly southern KS and points southward through Oklahoma, the environment looks to become increasingly volatile for a more discrete supercell mode with southward extent, given somewhat weaker large-scale forcing, and deep layer shear orientation more perpendicular to the dryline. This region is also closer to the emerging intense mid-upper jet streak. It is in this region where ingredients should come together for some intense supercells, capable of very large hail and damaging winds, along with the threat for a handful of strong & long-track tornadoes. This higher-end threat is most probable between roughly 4-10pm, and again from southern KS, south through Oklahoma. As we head into the evening hours, most CAM solutions congeal much of this activity into a line/broken line of intense thunderstorms from OK north-northeast through eastern KS. While the overall threat for higher-end severe weather should tend to wane with this activity, pockets of intense supercell structures and meso vortices are likely given the continued strong low-level shear and low-level buoyancy. This activity will pose a continued tornado threat, along with intense pockets of damaging winds and large hail. Please heed all warnings and take shelter when appropriate. Any tornadoes that develop this afternoon and evening will likely be difficult to see given low cloud bases, along with the potential for rain-wrapped circulations. Do not wait until you can see the tornado. If a tornado warning is issued for your location, please take shelter. Once tonight's thunderstorm activity clears to the east, the synoptic pattern favors relatively quiet weather through at least early in the weekend. Chances for showers/thunderstorms may increase Sunday-Sunday night into next week, but it appears the potential for organized severe weather is low. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 644 PM CDT Mon May 6 2024 Showers and thunderstorms, some of them severe will be possible for the first six hours of the TAF. The thunderstorm threat for KGBD and KRSL will end in the next couple of hours with KHUT, KSLN and KICT will likely end between 02Z and 05Z this evening. KCNU will likely continue with the thunderstorm threat until 08Z to 09Z tonight. Chances for any one terminal is rather low which makes timing difficult, especially for KICT and KCNU. KSLN and KHUT will like clear in the next few hours. After 10Z tomorrow, VFR conditions are expected to return and stay for the remainder of the TAF period. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...ELM
Hazardous weather outlook, May 6, 7:43 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 743 PM CDT Mon May 6 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-080045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 743 PM CDT Mon May 6 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight The thunderstorm risk is beginning to diminish from west to east. Currently areas along I-135 and east are still at risk for thunderstorm activity. Some of the thunderstorms will be severe, capable of large hail, damaging winds, and tornadoes. The greatest threat for higher-end severe weather will be over Southeast Kansas and south through Oklahoma until about 11PM. Large hail up to golf balls and 80 mph remain possible. Tornadoes are also possible with the best chance for tornadic activity south and southeast Kansas, generally along and east of the Flint Hills tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight chance for a few thunderstorms over far southeast Kansas Wednesday, but the severe weather threat should remain just east and southeast of the region. There is a chance for hit-or-miss showers and thunderstorms across the region from Sunday night into next week, but the overall potential for severe weather looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, May 6, 7:39 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
739 PM CDT Mon May 6 2024
KSZ092-093-070115-
Cowley KS-Sumner KS-
739 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES THROUGH 815 PM CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm near
South Haven, or 15 miles east of Caldwell, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arkansas City, Winfield, Wellington, Oxford, South Haven, Geuda
Springs, Hunnewell, and Strother Field Airport.
This includes Interstate 35 between Mile Markers 1 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.
&&
LAT...LON 3700 9745 3729 9738 3733 9693 3700 9707
TIME...MOT...LOC 0039Z 229DEG 27KT 3703 9734
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BUTLERSpecial weather statement, May 6, 7:46 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
746 PM CDT Mon May 6 2024
KSZ093-094-098-070115-
Cowley KS-Chautauqua KS-Elk KS-
746 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ELK...EASTERN
COWLEY AND WESTERN CHAUTAUQUA COUNTIES THROUGH 815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Cedar Vale, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Howard, Cedar Vale, Moline, Dexter, Grenola, and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Kansas.
&&
LAT...LON 3700 9678 3748 9662 3748 9653 3754 9652
3750 9620 3700 9645
TIME...MOT...LOC 0046Z 207DEG 40KT 3723 9653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BUTLERSpecial weather statement, May 6, 7:54 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
754 PM CDT Mon May 6 2024
KSZ033-048-049-070130-
Ellsworth KS-Lincoln KS-Saline KS-
754 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN LINCOLN...NORTHEASTERN
ELLSWORTH AND NORTHWESTERN SALINE COUNTIES THROUGH 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Concordia to 5 miles
northeast of Ellsworth. Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ellsworth, Kanopolis, Beverly, Barnard, Glendale, and Westfall.
This includes Interstate 70 between Mile Markers 222 and 239.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.
&&
LAT...LON 3896 9793 3896 9774 3893 9775 3867 9825
3922 9804 3922 9793
TIME...MOT...LOC 0054Z 221DEG 44KT 3947 9773 3878 9816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BAERGSpecial weather statement, May 6, 8:09 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
809 PM CDT Mon May 6 2024
KSZ070-093-094-098-070145-
Cowley KS-Greenwood KS-Chautauqua KS-Elk KS-
809 PM CDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN ELK...EAST CENTRAL
COWLEY...NORTHWESTERN CHAUTAUQUA AND SOUTH CENTRAL GREENWOOD COUNTIES
THROUGH 845 PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grenola, or 14 miles southwest of Howard, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Howard, Moline, Severy, Grenola, Fall River Lake, Piedmont, and Fall
River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for south central
and southeastern Kansas.
&&
LAT...LON 3725 9628 3728 9663 3772 9636 3769 9605
TIME...MOT...LOC 0108Z 214DEG 25KT 3734 9647
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BUTLERLocal storm report, May 6, 8:28 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
828 PM CDT Mon May 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Tstm Wnd Dmg 3 NE Mcpherson 38.40N 97.61W
05/06/2024 McPherson KS Public
Power pole snapped. Time estimated via
radar.
&&
BaergSpecial weather statement, May 6, 8:33 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
833 PM CDT Mon May 6 2024
KSZ048-049-070230-
Ellsworth KS-Saline KS-
833 PM CDT Mon May 6 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN ELLSWORTH AND WESTERN
SALINE COUNTIES THROUGH 930 PM CDT...
At 833 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Tescott to 5 miles south of
Kanopolis. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kanopolis, Brookville, Glendale, Kanopolis Lake, and Kanopolis State
Park.
This includes Interstate 70 between Mile Markers 236 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for central
Kansas.
&&
LAT...LON 3862 9790 3858 9827 3887 9799 3887 9793
3894 9793 3896 9791 3896 9761
TIME...MOT...LOC 0133Z 237DEG 33KT 3892 9791 3863 9819
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BAERGThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:18 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| May 6, 7:39 PM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| May 6, 7:46 PM CDT | Special Weather Statement | ICT | Elk | 29 min |
| May 6, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 56 min |
| May 6, 7:54 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| May 6, 8:09 PM CDT | Special Weather Statement | ICT | Elk | 36 min |
| May 6, 8:19 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 56 min |
| May 6, 8:33 PM CDT | Special Weather Statement | ICT | Ellsworth | 57 min |
| May 6, 8:46 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 59 min |
| May 6, 8:47 PM CDT | Areal Flood Warning | ICT | Elk, Greenwood | 23 hr |
| May 6, 8:52 PM CDT | Special Weather Statement | ICT | Saline | 53 min |
| May 6, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Elk, Labette, Montgomery, Neosho and 2 more | 80 min |
| May 6, 9:22 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 53 min |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 63 min |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 16 min |
| May 6, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 44 min |
| May 6, 11:28 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 75 min |
| May 7, 2:28 AM CDT | River Flood Warning | ICT | Wilson | 33 hr |
| May 7, 9:37 AM CDT | River Flood Warning | ICT | Labette, Neosho | 52 hr |
| May 7, 9:37 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 29 hr |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.